Skip to main content
main-content

01.12.2018 | Case report | Ausgabe 1/2018 Open Access

Experimental Hematology & Oncology 1/2018

Conservative management of nivolumab-induced pericardial effusion: a case report and review of literature

Zeitschrift:
Experimental Hematology & Oncology > Ausgabe 1/2018
Autoren:
Shagufta Shaheen, Hamid Mirshahidi, Gayathri Nagaraj, Chung-Tsen Hsueh

Abstract

Background

Nivolumab is an immune checkpoint inhibitor targeting programmed death-1 protein and has been approved for the treatment of multiple advanced malignancies. Adverse effects of immune checkpoint inhibitors are distinct from conventional cytotoxic chemotherapy and can be life-threatening if left unrecognized. Here, we present a case of nivolumab-induced pericardial effusion successfully managed with high-dose corticosteroids.

Case presentation

A 70-year-old Caucasian female with a history of 50-pack-year cigarette smoking was diagnosed of recurrent adenocarcinoma of lung after initial surgery. She progressed through multiple lines of chemotherapy and was eventually started on nivolumab. She developed a large pericardial effusion, grade 3 by Common Terminology Criteria for Adverse Events v4.0, about 4 days after receiving first nivolumab treatment. She was treated with oral prednisone at 1 mg/kg daily with gradual resolution of pericardial effusion over 5 weeks while she still received nivolumab every 2 weeks. Prednisone treatment was eventually tapered off about 10 weeks from initial nivolumab treatment. However 1 week after stopping prednisone, she again presented with shortness of breath and bilateral ankle edema, imaging confirmed recurrent pericardial effusion measuring 2.8 cm. Nivolumab was stopped and patient was again started back on prednisone 1 mg/kg daily which resulted in complete resolution of pericardial effusion in 3 weeks. Nivolumab was resumed 1 week afterwards while patient was on tapering dose of prednisone. There was no recurrent pericardial effusion when she continued low-dose prednisone during the remaining course of nivolumab treatment.

Conclusions

With increasing use of immune checkpoint inhibitors, clinicians need to be aware of the unusual immune-related adverse events in order to provide timely management and effective patient care. To our knowledge, this is the first reported case of immune-related pericardial effusion from nivolumab successfully managed with high-dose corticosteroids. Furthermore, recurrent pericardial effusion was prevented by using low-dose corticosteroids as maintenance in order for patient to continue nivolumab treatment.
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2018

Experimental Hematology & Oncology 1/2018 Zur Ausgabe